A Wisconsin Lyme literate doctor who is part of an ILADS provider group with Disulfiram experience, has found that some patients with a genetic predisposition can have significant side effects when using Disulfiram.
Please have your health practitioner look at the dopamine SNP’s before beginning Disulfiram treatment. This LLMD also recommends:
- Disulfiram low and slow at 62.5 mg twice a week, increasing only as tolerated
Please share this far and wide as I do not want another patient to go through the hell I’ve been through.
If you have not read about my experience with Disulfiram psychosis, please see: https://madisonarealymesupportgroup.com/2019/10/14/november-2019-lyme-support-meeting-oct-meeting-canceled-due-to-reaction-to-disulfiram/
My symptoms were:
- Converging vision (eyes seemingly want to cross, kind of like when you are up at 2 a.m. studying for a Biomechanics final.
- Inability to orgasm (sorry if this is TMI, but since this is a matter of life and death I felt the need to throw it out there)
- Bloating (belching, passing gas, and distended stomach)
If I would have been warned of these issues I perhaps could have avoided two ER visits and a week long stay at the UW Hospital. My total tab is estimated to be potentially more than 20K, so please spread the word to anyone on Disulfiram or considering it.
For doctors reading this, the titration is as follows:
- 250mg MWF for 3 weeks, then
- 250 daily for 3 weeks, then
- 500mg MWF,
- 250mg T, TH, SAT, SUN for 3 weeks, then
- 500mg daily for approximately 3 months with individual variation. The goal is to be symptom free
Others are titrating even more slowly; however, I assure you my issues with the drug had nothing to do with titration or anything I did. My husband was on the exact same protocol and was fine. I truly believe this is a dopamine issue and a toxic reaction to disulfiram.
I’ve been alerted that this has happened to others as well.
For research on psychosis induced by disulfiram: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5290718/
In this paper, a hypothesis of vulnerability to disulfiram psychosis is proposed, based on the current lines of evidence for the biological mechanisms involved in the psychoses.
Disulfiram Is a DA Agonist
Disulfiram is an inhibitor of dopamine-beta- hydroxylase (DBH), an enzyme that catalyzes themetabolism of DA to norepinephrine (NE).3 By inhibiting the metabolic pathway from DA to NE in the central nervous system, disulfiram results in an increase of DA concentrations. Therefore, disulfiram is a DA agonist, and is likely to exacerbate preexisting or latent psychosis, similar to amphetamine, methylphenidate and L-dopa.
Increased brain DA is highly correlated with psychomotor activity in animals, and L-dopa has been shown to produce episodes of hypo maniaand mania in most patients with bipolar affective psychosis.4 It is possible,therefore,that disulfiram can uncover a preexisting or latent hypomania or mania.
Also, please see this update: https://madisonarealymesupportgroup.com/2019/10/27/disulfiram-psychosis-update-2/